Neurological manifestation of phenytoin toxicity, resulting from drug interaction with chloramphenicol: a case report

  • L Jokonya
  • A Musara

Abstract

Phenytoin toxicity masquerading as deterioration of neurological symptoms caused by interaction with chloramphenicol is a very rare but real risk. To the authors’ knowledge only one such case occurring in humans has been reported in the English literature. No case of clinical phenytoin toxicity occurring at less than double the serum phenytoin therapeutic levels, occurring as a result of chlorampenicol interaction has been documented, hence our report.

A 17 year old man, whose frontal subdural empyema had been drained, had his seizures well controlled on phenytoin. Shortly after, he had a parasagital subdural empyema which was also drained. He was put on chloramphenicol. He improved tremendously until he then developed cerebellar symptoms. Phenytoin levels were noted to be almost twice the maximum therapeutic value. On stopping chloramphenicol, phenytoin levels normalized and symptoms resolved.

Possibility of phenytoin toxicity should always be entertained in patients who are also taking chlorampenicol, presenting with new or worsening neurological symptoms.

Published
2015-12-17
Section
Articles

Journal Identifiers


eISSN: 0008-9176